Pacemaker and beta blockers

Hey guys just here to vent feel free to add, well I ended up in ER! I tried to be bad and stop taking pills! Oh well long story short had a PM put in me this spring, was ok for a while until my heart started to go crazy this summer, put me on beta blockers, motopralol, I tried for almost a month but made me tired, maybe I should have tried longer? Got off them for a few days wich landed me in the hospital, heart was racing with skips, I guess you can say I was   In denial  about all this, but it official hit me that I have a fast heart rate that 9/10 isn’t gonna go away on its own,I guess the problem was I was never official  diagnose  With anything until today,I blame my PM but deep down I knew it was my own heart, so I gave a good fight but I’m expecting the pills...never thought I would need pills but if it’s to help me who I’m I to fight it,has any one had a hard time  excepting  Your condition? They put me on calcium channel blockers and so fat don’t feel tried fingers cross I find the right pill if that’s even a thing 


3 Comments

beta blockers

by Tracey_E - 2019-09-03 17:29:14

Some of them have more side effects than others. It can take 4-6 weeks, up to several months, to get used to the side effects. I was not able to tolerate metoprolol but did ok on atenolol. My husband is just the opposite, he doesn't have any side effects from metoprolol but can't take atenolol.  If you are going too fast, it's all you, so you need the meds along with the pacer because they fix different problems. Denial is so normal! But you still have to take your meds lol. Never ever take yourself off a heart med, it has to be done gradually. If they aren't working for you, talk to your doctor about trying something else. It can take a while to figure out beta blockers, was about 6 months for me to find the right med then the right dose, then get used to being on it.  Good luck.

beta Blockers

by ROBO Pop - 2019-09-04 13:32:48

Boy those meds sure get a bad rap. Tell me, did you talk to your Cardiologist about the effect? Did you know there's a really simple trick, take betaseron at bed time. They'll help you sleep and won't make you so tired at night. It takes time for some meds to build up and you to acclimate. More important just stopping can have catastrophic effect and you have to slowly step down.

Sounds like now you're trying to justify dropping channel blockers. Perhaps you should have a heart to heart with your doctors

 

Meds and Pacemakers

by Marybird - 2019-09-05 13:41:34

Mr. Classy, it sounds as though you're dealing with tachy-brady syndrome(sick sinus syndrome)? where a low  heart rate got you a pacemaker, but you also have a tachycardia which is treated with medication. Or was the tachycardia a new event that happened the first time after you got the pacer?

I was diagnosed with SSS-with both bradycardia ( probably at least partly from the meds I've taken for years to control atrial tachycardia) and tachy. When the time came for my pacemaker, the EP explained to me that the pacer would control the bradycardia, but I'd still need meds to control the tachycardia. 

Metroprolol tartrate ( the short-acting type) worked well for me for years to keep the tachy under control, with few side effects, but over the last couple years, it required increasing amounts to work, and I developed the bradycardia which became symptomatic a bit over a year ago. Under the directions of the EP, I attempted a switch from metoprolol to diltiazem to see if that would help the heart rate, and control the tachycardia. Unfortunately, it did neither as well as it should have, and they informed me that while the drugs contribute to the bradycardia, it's also an intrinsic problem. But I need the drugs to control the tachy and my very stubborn hypertension.

So after the pacemaker was implanted three months ago, my drug regimen was changed to a low dose combination of both metoprolol ( 50mg/day) and diltiazem ( 180mg/day). This combination seems to work better at controlling the tachy than either drug alone does, and it seems the lower doses of each result in fewer side effects ( or maybe I' m just used to them). 

But speaking of battling side effects, I take two other meds ( losartan 100mg, and chlorthalidone 50mg) in addition to the above, in the attempts to control my long term hypertension, and the side effects of all four could leave me dragging and tired with low blood pressure for a few hours after I took the drugs. But they are effective in controlling the pressure ( at least most of the time), so I looked for ways to adjust when I take them to help with the side effects.

I find that extended release meds don't cover the entire period of time for which they are intended-not for me, anyway. I started on diltiazem 180mg ER but found its effectiveness lasted maybe 6-8 hours instead of 24, and the side effects of dizziness, tiredness, and for me, bradycardia was intense at those 6-8 hours, then it wore off and I'd spend the other 12-16 hours battling tachycardia, ( and sometimes when that stopped, the brady came back too). So I switched to a shorter acting diltiazem tablet, I take 60 mg 3 times a day and that works better. The metoprolol I take is a 25 mg tab twice a day, though my cardiologist tells me I can take an extra one in the event of a tachy breakthrough, and that happens sometimes. 

I've started taking the losartan at night instead of in the morning, so I'm not taking all four meds in the AM, and I feel better, the blood pressure isn't bottoming out after I take them anymore. 

Your results may vary, but as I see it, it's not a good idea just to go cold turkey on your anti-tachycardia meds, ( I had a refresher course on what it was like when I wasn't taking them, or even when I tried to decrease the amount when I was tapering off the metoprolol and switching to diltiazem, it wasn't pretty). But there may be ways you can adjust the dosage, type of medication, or times you take them to minimize the side effects. 

Another thing, often those side effects go away with time, so unless a side effect is life-threatening, you gotta take the drug long enough to see if it's effective without those side effects. That may be anywhere from two to four weeks, heck, I think it took me about three months for the tiredness from tge diltiazem ( even the short-acting tabs) to go away. But for me, that wait was worth it as the drug combination is very effective at controlling the tachy, and between that and the pacemaker keeping my heartrate up, I feel like a human being again!

Mary

You know you're wired when...

Your signature looks like an EKG.

Member Quotes

It may be the first time we've felt a normal heart rhythm in a long time, so of course it seems too fast and too strong.